HeadMeds gives young people in the United Kingdom general information about medication. HeadMeds does not give you medical advice. Please talk to your Doctor or anyone else who is supporting you about your own situation because everyone is different. Please read more important details about our site.

Mental health medication and the side effects

Taking mental health medication  and the side effects listing playicon detail

Video: taking mental health medication

When I first got put on medication, it was quite weird. I felt quite zombie-like I suppose. It was unusual to start with, and then as my body got used to it I started to feel back to normal, but for the first couple of months, it wasn’t very good for me. I think my symptoms got a lot worse, and this zombie feeling – I felt really numb.

But it felt good knowing there was something else that would help me get better, as well as therapy and everything else.

When I came off them I had withdrawal symptoms which were terrible, they were awful - I did not expect that. What I went through was horrendous. The symptoms I had were similar to what a heroine addict would have got from going cold turkey.

It would have been nice to have been told that from a doctor and not just ‘We’re going to cut your medication down a bit and come off them’.